PharmQD: â€œFDA is alerting pharmacists and other health care professionals of potential injury due to confusion between the FDA-approved eye medicine Durezol (difluprednate ophthalmic emulsion) 0.05% and the unapproved prescription topical wart remover Durasal (salicylic acid) 26%.
There has been one report of serious injury when a pharmacist mistakenly gave an eye surgery patient Durasal, the salicylic acidâ€“containing wart remover, instead of the prescribed Durezol eye drops. Durezol is approved for treatment of inflammation and pain association with ocular surgery.â€
Seems like Iâ€™ve read about this mistake before. Being their typical efficient self, the FDA alert was issued on December 28, 2011, more than three months after ISMP alerted everyone.
Some things you can do to prevent stuff like this from happening include (taken from a Pharmacy Times article):
- Include both brand and generic names, along with indication, when prescribing look- or sound-alike drug names.
- Spell out drug names that have been confused when accepting telephone orders. Require staff to write down the prescription and then perform a read back (and spell back for drugs that are known to cause confusion) of the complete prescription for verification.
- Assign time to provide counseling to patients and/or caregivers, especially for new prescriptions.